Tornadoes · United States · Colorado · 2017

Unrated tornado, Brandon, Colorado, May 9, 2017

This Unrated tornado ran 1.2 miles across Kiowa County on May 9, 2017, touching down at 6:11 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 9, 2017
Touchdown
6:11 PM MDT (00:11 UTC)
Lifted
6:13 PM MDT (00:13 UTC)
On the ground
2 minutes
Path length
1.2 miles (1.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Kiowa County
Touchdown point
38.456, -102.450
Lift-off point
38.473, -102.444
Record number
1705091811-01

What the Weather Service recorded

A few marginally severe storms occurred, one producing a brief landspout near Brandon in Kiowa County.

A brief landspout tornado was witnessed by the public. The tornado caused no damage from which the NWS could assign an EF-scale rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at May 9, 6:06 PM MDT, 5 minutes earlier.

Area forecast discussion, May 9, 6:06 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
606 PM MDT Tue May 9 2017

.UPDATE...
Issued at 603 PM MDT Tue May 9 2017

Updated forecast for expiration of the Severe Thunderstorm Watch
in some locations and the addition of a new Severe Thunderstorm
Watch for Kiowa, Bent, Prowers and Baca counties.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 401 PM MDT Tue May 9 2017

.Tonight...Cloud deck has limited the amount of instability along
the southern interstate 25 corridor. Further east where there was
more sunshine, some severe storms are developing over eastern Las
Animas, Otero and Crowley Counties. CAMs show these storms moving
north northeast with new storms developing further east this
evening. Severe storms would mostly stay withing severe box in
effect until 6PM. Also trimmed the northern extent of flash flood
watch as strong storms with heavy rain are not expected over
Teller and El Paso Counties. Maintained watch further south as
ground is saturated over much of the region.

.Wednesday...Upper low will move across northern New Mexico
during the day and into the evening. Deep easterly flow will
maintain abundant moisture over the eastern plains and eastern
mountains. Main concern will be locally heavy rainfall Wednesday
afternoon and evening. Some CAMs, GFS and NAM suggest a boundary
could form somewhere over the southeast plains back to the eastern
mountains. This boundary will act as a focus for showers and
thunderstorms to develop, with heavy rainfall possible. Tough to
pinpoint boundary location at this time and mid shift will have to
monitor. Not much instability north of the upper low so threat
for severe storms is low. SPC has a ribbon of marginal risk
extending over the eastern plains. --PGW--

.LONG TERM...(Wednesday night through Tuesday)
Issued at 401 PM MDT Tue May 9 2017

.Thursday...Upper low slowly moves eastward with precipitation
wrapping around the west side of the low Thursday morning. Current
timing has the precipitation moving eastward and becoming lighter
in the afternoon. Temperatures will be cool, especially from the
eastern mountains and eastward.

.Friday through Tuesday...Upper ridge builds into the region for
warmer and drier weather. There could be some residual moisture
with some afternoon and evening convection, mostly confined to the
mountains. Trough passes to the north of the CWA sometime late
Sunday or Monday. Models have low level moisture and forcing
staying to the north and east of the CWA.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 401 PM MDT Tue May 9 2017

KCOS and KPUB...Showers and thunderstorms will continue through
mid evening. On Wednesday, convection will develop around midday
with the potential for reduced ceilings and visibilities.

KALS...Scattered thunderstorms will continue through mid evening.
On Wednesday, scattered afternoon and evening thunderstorms will
develop.  --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM MDT this evening for COZ072>075-
077>080-083-086>088.

&&

UPDATE...28
SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, May 9, 11:55 AM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Tue May 9 2017

COZ058>089-093>099-101800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Tue May 9 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to develop over the region by
early this afternoon and last into the evening hours. The brunt of
the severe storm activity is expected to develop in and around the
Trinidad region by early this afternoon and move in a general north
to northeast direction, reaching the Pueblo and La Junta region by
mid afternoon and into east central Colorado by late afternoon.
Additional severe thunderstorms will be possible over the remainder
of the plains this afternoon. Some of these storms will have the
potential to produce large hail and damaging winds along with a few
tornadoes. Since these storms will be moving in a general south to
north direction, there is a greater chance of severe thunderstorm
activity affecting the cities and towns along the I-25 corridor,
including Colorado Springs, Monument, Pueblo, Walsenburg and
Trinidad.

Heavy rain is also expected to develop by mid afternoon and affect
the southern mountains and plains. Flash flooding will be possible
across the burn scar areas in the Pikes Peak Region and along the
Wet and Sangre De Cristo mountains. Flash flooding will also be
possible in cities and towns along the I-25 corridor region.
Localized flash flooding may occur across the remainder of the
plains.

All thunderstorms today will produce lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday and Thursday, the upper level low moves closer to
the region, bringing showers and thunderstorms to the area. A few
storms could become strong across the plains and heavy rainfall
will become more of a concern for burn scars. Primary risks are
lightning, small hail, wind gusts up to 50 mph and localized
flash flooding. Snow levels will remain around 10000 feet with
light to moderate accumulations possible across the higher
elevations.

High pressure will move across the area for Friday through Monday,
and temperatures will warm back up above normal. However, there
will be enough residual moisture for isolated thunderstorms to
develop over the higher terrain each afternoon. Primary concerns
will be lightning, small hail and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely by early this afternoon and may last into tonight across the
region.

50/50

In the hours before

Special weather statement, May 9, 4:33 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT TUE MAY 9 2017

COZ095-096-092300-
Western Kiowa County CO-Eastern Kiowa County CO-
433 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 500 PM
MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater Reservoir, or 25 miles northwest of Lamar, moving north at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads.

LAT...LON 3832 10272 3833 10298 3861 10296 3861 10263
TIME...MOT...LOC 2233Z 185DEG 25KT 3841 10283

28
Local storm report, May 9, 4:46 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             HASTY                   38.11N 102.96W
05/09/2017  M0.25 INCH       BENT               CO   TRAINED SPOTTER

&&
Special weather statement, May 9, 4:48 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT TUE MAY 9 2017

COZ097-098-092315-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
448 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Hasty, or 19 miles southwest of Lamar, moving north at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wiley, McClave and Caddoa.

A severe thunderstorm watch remains in effect until 600 PM MDT for
southeastern Colorado.

LAT...LON 3777 10274 3779 10296 3817 10297 3815 10263
TIME...MOT...LOC 2248Z 185DEG 25KT 3786 10285

28
Special weather statement, May 9, 5:07 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
507 PM MDT TUE MAY 9 2017

COZ095-092330-
Western Kiowa County CO-
507 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 530 PM
MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater Reservoir, or 22 miles northwest of Lamar, moving north at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads and Neegronda Reservoir.

LAT...LON 3829 10275 3828 10300 3856 10301 3858 10276
TIME...MOT...LOC 2307Z 181DEG 29KT 3833 10289

28
Special weather statement, May 9, 5:10 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
510 PM MDT TUE MAY 9 2017

COZ097-098-092345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
510 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of McClave, or 14 miles southwest of Lamar, moving north
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McClave and Caddoa.

A severe thunderstorm watch remains in effect until 600 PM MDT for
southeastern Colorado.

LAT...LON 3791 10276 3791 10296 3826 10304 3825 10274
TIME...MOT...LOC 2309Z 176DEG 22KT 3799 10286

28
Special weather statement, May 9, 5:32 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT TUE MAY 9 2017

COZ095>098-100000-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
532 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wiley, or 7 miles northwest of Lamar, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wiley, Neeoshe Reservoir and Queens Reservoir.

A severe thunderstorm watch remains in effect until 600 PM MDT for
southeastern Colorado.

LAT...LON 3807 10258 3811 10281 3837 10270 3834 10245
TIME...MOT...LOC 2331Z 190DEG 20KT 3817 10268

28

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 00:00Z

0.2 hours before the tornado, 170 km from the path. May 10, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 970 joules per kilogram, CIN -5, lifted condensation level 1104 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 18 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
1474 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 12:00Z

11.8 hours after it, 170 km from the path. May 10, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81941, lifted condensation level 1001 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -94 square meters per square second, 0 to 6 km bulk shear 34 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81941 J/kg
Surface CAPE
126 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Lamar (LAA), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the touchdown began at 00:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 9, 2017

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 912:15 PM MDTEF0Torrance, NM4.940
May 912:25 PM MDTEF0Santa Fe, NM0.340
May 912:55 PM MDTEF0Lincoln, NM0.130
May 94:00 PM MDTEF0Mora, NM3.550
May 97:46 PM CDTUnratedBailey, TX0.020
May 98:45 PM CDTUnratedLamb, TX0.015
May 99:31 PM CDTUnratedCochran, TX0.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.